Clinical Edge

Summaries of Must-Read Clinical Literature, Guidelines, and FDA Actions

Drug-Induced Thrombocytopenia from Quinine

Am J Hematol; 2016 May; Liles, Page, Liles, et al

Quinine can cause severe adverse reactions, including drug-induced thrombocytopenia, according to an analysis of studies involving 142 individuals.

Investigators searched 11 databases for evidence of a causal link involving quinine, focusing on acute, immune-mediated reactions, and noting organ systems involved, adverse reaction severity, and outcomes. Among the findings:

• ~7 in every 10 reactions were caused by quinine pills; ~3 in every 10 by beverages; and the remainder by other exposures.

• 92 of 101 patients who had non-dermatologic reactions needed to be hospitalized; 30 needed renal replacement therapy, and 3 died.

The authors noted that even small amounts of quinine from common beverages can impact organ systems.

Citation: Liles N, Page E, Liles A, Vesely S, Raskob G, George J. Diversity and severity of adverse reactions to quinine: A systematic review. Am J Hematol. 2016;91(5):461-466. doi:10.1002/ajh.24314.